Generic placeholder image

CNS & Neurological Disorders - Drug Targets

Editor-in-Chief

ISSN (Print): 1871-5273
ISSN (Online): 1996-3181

Systematic Review Article

Acute Phenobarbital Poisoning for the Management of Seizures in Newborns and Children; A Systematic Literature Review

Author(s): Adel Ghorani-Azam, Mahdi Balali-Mood, Bamdad Riahi-Zanjani, Emadodin Darchini-Maragheh and Mahmood Sadeghi*

Volume 20 , Issue 2 , 2021

Published on: 07 December, 2020

Page: [174 - 180] Pages: 7

DOI: 10.2174/1871527319666201207205916

Price: $65

Abstract

Objectives: While phenobarbital (PB) is commonly used for the management of seizures in newborns and pediatrics, its administration may accompany acute poisoning. We aimed to review the literature to find out the frequency of PB poisonings in newborns and children with seizures.

Method: A literature search was performed by two independent reviewers to find relevant articles about PB toxicity in neonates and pediatrics that were treated for the seizure.

Results: 18 articles met the inclusion criteria and were included in this systematic review. The main reasons for PB poisoning in studied patients were therapeutic intoxication. Reported signs of PB poisoning were lethargy, sedation, lack of sucking, fever, skin rash, hepatic inflammation and alopecia. Moreover, respiratory depression, encephalopathy, myocardial failure, syndrome of inappropriate antidiuretic hormone, and coma were among the complications of acute PB toxicity in children and infants.

Conclusion: PB therapy for the management of seizures in newborns and children might be associated with poisoning. Although supportive and symptomatic treatments are available for PB overdose, it should be administered with caution, using drug monitoring to avoid toxicity.

Keywords: Phenobarbital, seizure, newborns, pediatrics, toxicity, neonates.

Graphical Abstract

Rights & Permissions Print Export Cite as
© 2022 Bentham Science Publishers | Privacy Policy